DXM overdose; Robo overdose; Orange crush overdose; Red devils overdose; Triple C's overdose
This can be a serious overdose. Seek immediate medical help.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the patient
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests may be done to check the patient's heart function. Symptoms will be treated as appropriate.
The patient may receive:
- Activated charcoal
- Breathing support (oxygen and possibly a breathing tube)
- Fluids through a vein (by IV)
- Narcotic antagonist (a medicine to reverse the effect of the painkiller)
- Tube through mouth into the stomach to empty the stomach (gastric lavage)
This medication is safe, if you take it as directed. Unfortunately, many teenagers take extremely high amounts of this medication to "feel good" and to have hallucinations. Like other drugs of abuse, this can be dangerous. Over-the-counter cough medicines that contain dextromethorphan often contain other medicines that can be also dangerous in the event of an overdose.
Although most people abusing dextromethorphan will need no treatment, some people will. Their survival is based on how quickly they receive help at a hospital.
The U.S. Food and Drug Adminstration (FDA) has linked the deaths of several teenagers to dextromethorphan abuse.
Review Date: 01/19/2010
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.